Indiana, 2025

Drought in Indiana, September 23 to 30, 2025

September 23 to 30, 2025 · NWS IND · 5 events in 5 counties and zones

On the September 23rd release of the drought monitor D2 (Severe drought) conditions expanded into Howard, Tipton, Madison, Delaware, and Randolph counties from northeastern Indiana as a result of a stretch of dry weather that began in early August. These conditions continued into October.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the September 23rd release of the drought monitor D2 (Severe drought) conditions expanded into Howard, Tipton, Madison, Delaware, and Randolph counties from northeastern Indiana as a result of a stretch of dry weather that began in early August. These conditions continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 23, 6:00 AM EST, 1 hour earlier. Its key messages:

  • Dense fog this morning
  • Milder with daily chances for showers and a few thunderstorms through Thursday
  • Dry yet warm Friday into next week
Area forecast discussion, Sep 23, 6:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 AM EDT Tue Sep 23 2025

.KEY MESSAGES...

- Dense fog this morning

- Milder with daily chances for showers and a few thunderstorms
  through Thursday

- Dry yet warm Friday into next week

&&

.SHORT TERM (Today and tonight)...
Issued at 329 AM EDT Tue Sep 23 2025

Early This Morning...

Fog continues to expand across central Indiana with many sites are
already near or at one quarter of a mile. This will continue through
the remainder of the predawn hours, but there may be some
variability at times. Will let the Dense Fog Advisory continue as
is.

Rain showers have been staying just south of the forecast area, so
will keep a dry forecast.

Today...

The fog will gradually mix out this morning. Current advisory is
through 9 AM, but this may have to be extended per latest hourly
guidance. Will keep a close eye and adjust if necessary.

Clouds may linger for a while as the fog mixes out, the clouds from
an approaching system will be on the increase. Thus, there may not
be a lot of sunshine today.

Thunderstorms to the northwest of the area overnight should dissipate
before reaching the area this morning. However, outflow from these
may reach portions of the northwest forecast area this afternoon.
Some weak forcing from an upper wave may interact with this to
produce some showers or storms. Will have some PoPs north to
account for this.

High temperatures will depend on how fast morning clouds break up
and how fast the arrival of clouds this afternoon occurs. Readings
could reach the lower 80s if enough sun gets through.

Tonight...

Better chances for rain arrive tonight as some stronger upper energy
moves in from the west. Moisture will be plentiful with 850mb winds
still bringing in moisture from the southwest. The forcing and
moisture should be enough to go with likely or higher PoPs most
areas overnight.

The orientation of the 850mb winds should keep the highest rainfall
amounts south of central Indiana, but far southern areas have the
potential for some locally heavy rain. HREF Probability Matched
Means show near 2 inches possible there.

Lows will be in the 60s thanks to rain and clouds.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 329 AM EDT Tue Sep 23 2025

Wednesday through Thursday Night...

Broad and multi-faceted upper trough will begin its final act for
Indiana as the long term starts.  This elongated, positively-tilted
and very slowly progressing wave will likely induce weak surface low
pressure near the local region Wednesday into Wednesday night.
Corresponding increasing chances and amounts of rainfall should be
focused near and south of the I-70 corridor, with the
quasi-stationary short wave...possibly allowing additional
widespread 1.00 to 1.50 inches of rain in these areas, and mainly
moderate rainfall amounts farther north/northwest.  At least
isolated thunder could include a few strong storms over mainly
southern portions of Indiana, through generally late day
hours...after the surface circulation has had a chance to advect
unseasonably high dewpoints into southern counties, and better wind
shear arrives with the upper wave.

Lingering rain chances into Thursday reflect what should be drizzle
and a few lighter showers as the trough axis finally crosses the
Hoosier state.  Near to slightly below normal afternoon highs in the
low to mid-70s will be the rule thanks to considerable
cloudiness...and light easterly breezes that will back to
northwesterly as the surface trough departs.  At least moderate
humidity Wednesday...will begin to transition to more seasonable
levels Wednesday night amid the backed flow.  Overnight lows will
consequently trend from around 60F Wednesday night to about 5
degrees lower by dawn Friday.

Friday through Monday...

Like a flipped switch...central Indiana will quietly return to what
will likely be an extended dry period starting Friday.  To the south
of an increasingly active northern jet across southern Canada...will
be another subtropical upper ridge, building northward into the
Midwest for the weekend.  Although, at least through the long term
period, often light northwest or northeasterly breezes will mitigate
potential heat under the 570 dm 1000-500 thickness.

Friday will be the mildest (ample-sun) day, as weak high pressure
under a zonal ridge brings mid-70s for most of the CWA.  Light
westerly breezes Saturday, courtesy of a storm system crossing
southern Canada, should return highs to around 80F.  Reestablishment
of surface high pressure early next week over the southern Great
Lakes should help maintain near normal overnights and more warm
afternoons around 80F amid lighter northeasterly flow under mostly
sunny skies.  The normal max/min at Indianapolis through the long
term period is 74/53.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 659 AM EDT Tue Sep 23 2025

Impacts:

- Locally dense fog through 13Z...reduced visibility lingering this
  morning
- After improvement later today...conditions deteriorate again late
  tonight with arrival of next round of -SHRA/BR

Discussion:

LIFR visibility and LIFR ceilings amid dense fog at all TAF
terminals may improve slightly by 12Z.  FG/FG+ may be slow to
lift/dissipate this morning...with improvement to MVFR expected
during 14Z-16Z.  FG will likely lift to MVFR stratus...before
likely scattering to VFR by 18Z.

Near-calm winds early today...will eventually come from 180 to 220
degrees, sustained up to 4-6KT.  Light and at times variable winds
tonight amid increasing chances for -SH RA mainly after 03Z.

Conditions will deteriorate again around the 05Z-09Z timeframe in
periods of -SHRA, with CIGs and/or VIS falling to MVFR, with IFR
possible at times at mainly KLAF/KHUF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM EDT this morning for INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

SHORT TERM...50
LONG TERM...AGM
AVIATION...AGM
Hazardous weather outlook, Sep 23, 3:47 AM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
447 AM EDT Tue Sep 23 2025

INZ021-028>031-035>049-051>057-060>065-067>072-240900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
447 AM EDT Tue Sep 23 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Fog, some of it dense, will continue around 900 AM.

A few thunderstorms are possible across portions of northern and
western central Indiana this afternoon.

Thunderstorms will be possible across all of central Indiana tonight.

Severe storms are not expected today or tonight. Some storms may
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times through Wednesday night.
An isolated strong storm with gusty winds is possible Wednesday
afternoon and evening, mainly across southern portions of the area.
Lightning and brief heavy rain are threats in any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Delaware

When
September 23, 7:00 AM EST to September 30, 11:59 PM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Rainfall amounts of only 1.25 to 2.25 inches over the month of September combined with 0.5 to 1.5 inches in August caused Severe Drought intensity to begin on September 23, 2025 in northern Delaware County. D2 conditions then continued into October.

Drought, Howard

When
September 23, 7:00 AM EST to September 30, 11:59 PM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Rainfall amounts of only 1 to 1.25 inches over the month of September combined with amounts of 0.5 to 1 inch in August caused Severe Drought intensity to begin on September 23, 2025 in most of Howard County. D2 conditions then expanded across all of Howard County on September 30th and continued into October.

Drought, Madison

When
September 23, 7:00 AM EST to September 30, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Rainfall amounts of only 1 to 1.6 inches over the month of September combined with amounts of 1 to 2.5 inches in August caused Severe Drought intensity to begin on September 23, 2025 in northern Madison County. D2 conditions then continued into October.

Drought, Randolph

When
September 23, 7:00 AM EST to September 30, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Rainfall amounts of only 1.5 to 2.8 inches over the month of September combined with amounts of 0.5 to 1.5 inches in August caused Severe Drought intensity to begin on September 23, 2025 in north and northwestern Randolph County. D2 conditions then continued into October.

Drought, Tipton

When
September 23, 7:00 AM EST to September 30, 11:59 PM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Rainfall amounts of only 0.4 to 1.4 inches over the month of September combined with amounts of 1 to 1.5 inches in August caused Severe Drought intensity to begin on September 23, 2025 across the northeastern half of Tipton County. D2 conditions then expanded into northwest Tipton County on September 30th and continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290244, 1290245, 1290246, 1290247, 1290248.